×

On simple polytopes. (English) Zbl 0803.52007

The author studies the subalgebra \(\Pi (P)\) of the polytope algebra \(\Pi\) generated by the classes of summands of a simple polytope \(P\) in Euclidean \(d\)-space. The most important result is that the weight space \(\Xi_ r (P)\) has dimension \(h_ r (P)\) for \(r \in \{0, \dots, d\}\), where \((h_ 0(P), \dots, h_ d(P))\) is the \(h\)-vector of \(P\). Moreover, the paper gives a new proof of the necessity of McMullen’s conditions in the well known \(g\)-theorem describing the possible \(f\)-vectors of simple \(d\)-polytopes. The present proof goes entirely within convexity. The aim of the author was to avoid deep techniques of algebraic geometry like in the proof by R. P. Stanley [Adv. Math. 35, 236-238 (1980; Zbl 0427.52006)].

MSC:

52B05 Combinatorial properties of polytopes and polyhedra (number of faces, shortest paths, etc.)

Citations:

Zbl 0427.52006
PDF BibTeX XML Cite
Full Text: DOI EuDML

References:

[1] Aleksandrov, A.D.: Zur Theorie der gemischten Volumina von konvexen Körpern, II: Neue Ungleichungen zwischen den gemischten Volumina und ihre Anwendungen (in Russian) Mat. Sb. Nov. Ser.2, 1205-1238 (1937) · Zbl 0018.27601
[2] Barnette, D.W.: A proof of the lower bound conjecture for convex polytopes. Pac. J. Math.46, 349-354 (1973) · Zbl 0264.52006
[3] Billera, L.J., Lee, C.W.: A proof of the sufficiency of McMullen’s conditions forf-vectors of simplicial convex polytopes. J. Comb. Theory, Ser. A31, 237-255 (1981) · Zbl 0479.52006
[4] Bonnesen, T., Fenchel, W.: Theorie der konvexen Körper. Berlin Heidelberg New York: Springer 1934 · Zbl 0008.07708
[5] Filliman, P.: Rigidity and the Alexandrov-Fenchel inequality. Monatsh. Math.113, 1-22 (1992) · Zbl 0765.52017
[6] Griffiths, P., Harris, J.: Principles of Algebraic Geometry. New York: Wiley-Interscience 1978 · Zbl 0408.14001
[7] Grünbaum, B.: Convex Polytopes. New York: Wiley-Interscience 1967 · Zbl 0163.16603
[8] Kalai, G.: Rigidity and the lower bound theorem. I. Invent. Math.88, 125-151 (1987) · Zbl 0624.52004
[9] Kind, B., Kleinschmidt, P.: Cohen-Macaulay-Komplexe und ihre Parametrisierung. Math. Z167, 173-179 (1979) · Zbl 0388.13015
[10] Lee, C.W.: Some recent results on convex polytopes. Contemp. Math.114, 3-19 (1990) · Zbl 0725.90099
[11] Macaulay, F.S.: Some properties of enumeration in the theory of modular systems. Proc. Lond. Math. Soc., I. Ser.26, 531-555 (1927) · JFM 53.0104.01
[12] McMullen, P.: The maximum numbers of faces of a convex polytope. Mathematika17, 179-184 (1970) · Zbl 0217.46703
[13] McMullen, P.: The numbers of faces of simplicial polytopes. Isr. J. Math.9, 559-570 (1971) · Zbl 0209.53701
[14] McMullen, P.: Representations of polytopes and polyhedral sets. Geom. Dedicata2 83-99 (1973) · Zbl 0273.52006
[15] McMullen, P.: Transforms, diagrams and representations. In: (eds.) Tölke, J., Wills, J.M. Contributions to Geometry, Boston Stuttgart Basel Birkhäuser pp. 92-130 1979 · Zbl 0445.52006
[16] McMullen, P.: The polytope algebra. Adv. Math.78, 76-130 (1989) · Zbl 0686.52005
[17] McMullen, P.: Separation in the polytope algebra. Beiträge Algebra Geometrie34, 15-30 (1993) · Zbl 0780.52015
[18] McMullen, P., Walkup, D.W.: A generalized lower bound conjecture for simplicial polytopes. Mathematika18, 264-273 (1971) · Zbl 0233.52003
[19] Oda, T., Park, H.S.: Linear Gale transforms and Gelfand-Kapranov-Zelevinskij decompositions. Tôhoku J. Math.43, 375-399 (1991) · Zbl 0782.52006
[20] Stanley, R.P.: The upper-bound conjecture and Cohen-Macaulay rings. Stud. Appl. Math.54, 135-142 (1975) · Zbl 0308.52009
[21] Stanley, R.P.: Hilbert functions of graded algebras. Adv. Math.28, 57-83 (1978) · Zbl 0384.13012
[22] Stanley, R.P.: The numbers of faces of a simplicial convex polytope. Adv. Math.35, 236-238 (1980) · Zbl 0427.52006
[23] Walkup, D.W.: The lower bound conjecture for 3- and 4-manifolds. Acta Math.125, 75-107 (1970) · Zbl 0204.56301
[24] Walkup, D.W., Wets, R.J.-B.: Lifting projections of convex polyhedra. Pac. J. Math.28, 465-475 (1969) · Zbl 0172.23702
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.